Advertisement

Lower Bounds for Embedding into Distributions over Excluded Minor Graph Families

  • Douglas E. Carroll
  • Ashish Goel
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3221)

Abstract

It was shown recently by Fakcharoenphol et al. [7] that arbitrary finite metrics can be embedded into distributions over tree metrics with distortion O(log n). It is also known that this bound is tight since there are expander graphs which cannot be embedded into distributions over trees with better than Ω(log n) distortion.

We show that this same lower bound holds for embeddings into distributions over any minor excluded family. Given a family of graphs F which excludes minor M where |M|=k, we explicitly construct a family of graphs with treewidth-(k+1) which cannot be embedded into a distribution over F with better than Ω(log n) distortion. Thus, while these minor excluded families of graphs are more expressive than trees, they do not provide asymptotically better approximations in general. An important corollary of this is that graphs of treewidth-k cannot be embedded into distributions over graphs of treewidth-(k–3) with distortion less than Ω(log n).

We also extend a result of Alon et al. [1] by showing that for any k, planar graphs cannot be embedded into distributions over treewidth-k graphs with better than Ω(log n) distortion.

Keywords

Planar Graph Tree Decomposition Tree Metrics Expander Graph Edge Disjoint 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N., Karp, R., Peleg, D., West, D.: A Graph-Theoretic Game and its Application to the k-Server Problem. SIAM J. Comput. 24(1), 78–100 (1998)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Bartal, Y.: Probabilistic approximation of metric spaces and its algorithmic applications. In: Proceedings of the 37th Annual IEEE Symposium on Foundations of Computer Science, pp. 184–193 (1996)Google Scholar
  3. 3.
    Bartal, Y.: On approximating arbitrary metrics by tree metrics. In: Proceedings of the 30th Annual ACM Symposium on Theory of Computing, pp. 161–168 (1998)Google Scholar
  4. 4.
    Baker, B.: Approximation Algorithms for NP-complete Problems on Planar Graphs. J. ACM 41, 153–180 (1994)zbMATHCrossRefGoogle Scholar
  5. 5.
    Bodlaender, H.: A partial k-arboretum of graphs with bounded treewidth. Theoretical Computer Science 209, 1–45 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Diestel, R.: Graph Theory. Springer, New York (1997)zbMATHGoogle Scholar
  7. 7.
    Fakcharoenphol, J., Rao, S., Talwar, K.: A Tight Bound on Approximating Arbitrary Metrics by Tree Metrics. In: Proceedings of the 35th Annual ACM Symposium on Theory of Computing, pp. 448–455 (2003)Google Scholar
  8. 8.
    Gupta, A., Newman, I., Rabinovich, Y., Sinclair, A.: Cuts, trees and ℓ1-embeddings. In: Proceedings of the 40th Annual IEEE Symposium on Foundations of Computer Science, pp. 399–408 (1999)Google Scholar
  9. 9.
    Chekuri, C., Gupta, A., Newman, I., Rabinovich, Y., Sinclair, A.: Embedding k-Outerplanar Graphs into ℓ1. In: Proceedings of the 14th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 527–536 (2003)Google Scholar
  10. 10.
    Imase, M., Waxman, B.: Dynamic Steiner Tree Problem. SIAM J. Discrete Math. 4, 369–384 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Klein, P., Plotkin, S., Rao, S.: Excluded Minors, Network Decomposition, and Multicommodity Flow. In: Proceedings of the 25th Annual ACM Symposium on Theory of Computing, pp. 682–690 (1993)Google Scholar
  12. 12.
    Kloks, T. (ed.): Treewidth: Computations and Approximations. LNCS, vol. 842. Springer, Heidelberg (1994)zbMATHGoogle Scholar
  13. 13.
    Linial, N., London, E., Rabinovich, Y.: The geometry of graphs and some of its algorithmic applications. Combinatorica 15, 215–245 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Rabinovich, Y.: On Average Distortion of Embedding Metrics into the Line and into ℓ1. In: Proceedings of the 35th Annual ACM Symposium on Theory of Computing, pp. 456–462 (2003)Google Scholar
  15. 15.
    Rabinovich, Y., Raz, R.: Lower Bounds on the Distortion of Embedding Finite Metric Spaces in Graphs. Discrete & Computational Geometry 19, 79–94 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Rao, S.: Small distortion and volume preserving embeddings for Planar and Euclidean metrics. In: Proceedings of the 15th Annual Symposium on Computational Geometry, pp. 300–306 (1999)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Douglas E. Carroll
    • 1
  • Ashish Goel
    • 2
  1. 1.Department of Computer ScienceUniversity of CaliforniaLos Angeles
  2. 2.Departments of Management Science and Engineering and, (by courtesy) Computer ScienceStanford University 

Personalised recommendations